image

ISSN: 1935-1232 (P)

ISSN: 1941-2010 (E)

image
image

Abstract

Antipsychotics and Physical Attractiveness

Author(s): Mary V. Seeman

Background: Antipsychotics are effective in treating the symptoms of schizophrenia, but they may induce adverse effects, some of which—those that impact negatively on physical appearance—have not been sufficiently discussed in the psychiatric literature. Aim: Through a narrative review, to catalog antipsychotic side effects that interfere with physical attractiveness and to suggest ways of addressing them. Method: PubMed databases were searched for information on the association between “antipsychotic side effects” and “attractiveness” using those two search phrases plus the following terms: “weight,” “teeth,” “skin,” “hair,” “eyes,” “gait,” “voice,” “odor.” Data from relevant qualitative and quantitative articles were considered, contextualized, and summarized. Results: Antipsychotics, as a group, increase weight and may lead to dry mouth and bad breath, cataracts, hirsutism, acne, and voice changes; they may disturb symmetry of gait and heighten the risk for tics and spasms and incontinence, potentially undermining a person’s attractiveness. Conclusions: Clinicians need to be aware of the impact of therapeutic drugs on appearance and how important this issue is to patients. Early in treatment, they need to plan preventive and therapeutic strategies.